A County Armagh school principal has warned parents of the dangers of social media – in particular Snapchat – for young people and their ability to access drugs.
Craigavon Senior High School Headteacher, Ruth Harkness, has first-hand experience dealing with the issue after a number of her students fell in after vaping incident sin recent weeks.
In a letter to parents this week, Ms Harkness, urged parents to carry out regular spot checks on their children.
“Following further information from the PSNI, it is evident there is a significant amount of unregulated substances (Spice) being supplied in the Portadown/Craigavon/Lurgan and wider community.
“This unfortunately has found its way into Craigavon Senior High School via a small number of students who have chosen to partake in this illegal activity which the Board of Governors and I are dealing with.
“A significant amount of evidence has been shared with the PSNI including the use of ‘Snapchat’ as a platform for young people to access illegal substances. Please talk to your child about this concerning issue.”
Ms Harkness added: “I would ask that you be extra vigilant with your child and if you have any cause for concern, carry out spot checks on your child’s belongings regularly, especially before leaving for school each morning.
“Students are not permitted to bring or use any smoking devices in school or travelling to and from school, supply any banned or illegal substances or devices within school or be under the influence of substances contained in an e-cigarette or vaping device.
“In school, Pastoral staff will be undertaking spot checks (school bag/blazer) on students if there are any suspicions or concerns. Student consent will be required, however, if they fail to give consent, parents and/or the PSNI will be contacted.
“I am really proud of our school community. The work that all staff undertake each day with our young people is outstanding and the standard of work and the progress that students make in Craigavon Senior High School is exceptional.
“Our students are a great asset to this school and the wider community, however any student found not to be complying with the school’s expectations and/or standards will not be tolerated and will be dealt with very seriously.
“Thank you for your ongoing support and whilst this is a difficult time we have got to see this as an opportunity to further highlight the issues around risk taking behaviours and inform the PSNI with as much information as possible to remove this problem from the wider community of Portadown, Craigavon and Lurgan.”
Earlier today, the Public Health Agency (PHA) called on parents and guardians to talk to young people about the dangers of vaping unknown substances after further reports of incidents of young people falling ill after vaping ‘spice’.
Since November the PHA has received several reports related to young people thinking they were buying and vaping THC or cannabis oil, but they were unknowingly supplied with the synthetic drug ‘spice’, the effect of which required medical interventions and hospital treatment.
Over the past six months, the PHA have been working with community and voluntary organisations, local Councils, the PSNI, the education sector and Health and Social Care partners to raise awareness of these issues.
Dr Stephen Bergin, Interim Director of Public Health at the PHA, said: “We need the conversation about the dangers of vaping unknown substances to be taking place at home and taking place now. We’re asking parents and guardians to speak to young people to warn and advise them that taking something which they cannot be sure of what it contains, could make them seriously ill or even be fatal.
“Let them know that regardless of what they’ve been told, even by a close friend, that it is impossible to know what is contained in these substances as they are unregulated. Talk to young people now before it’s too late. Don’t wait for a phone call saying they’ve been taken to hospital and wishing you had said something sooner.
“We know it’s not always an easy conversation to have but be open and honest about this, listen to what young people have to say and give them the advice they need.”
All drugs, whether illegal drugs or prescription medication, carry risks. The PHA strongly recommends that you do not take anything unless it has been prescribed to you by a medical professional and in accordance with your prescription.
If you have taken drugs or have misused a medication and are feeling unwell, or if someone you know is experiencing this, please seek medical help urgently.
Michael Owen, the PHA’s lead for drugs and alcohol, said: “Please emphasise to young people that if they’re with someone who has taken drugs and has become unwell, they need to get them medical help immediately. It might be frightening and they will be scared of getting in to trouble, but they need to look out for their friends, stay with them and get them help – it could save their lives.
“Parents and guardians have a particularly important role to play in alerting young people to these dangers. Don’t avoid the subject. Listen to their views and experiences of alcohol and drugs and speak to them about the dangers of taking substances to let them know the short-term and long-term impact it can have.
“With brighter evenings and heading in to summer, young people may be hanging out with friends more and trying out new things, but just trying something because your mates are doing it doesn’t mean it’s the right thing to do.
“For young people, the risk of misusing substances is particularly dangerous. The teenage years are vital to healthy cognitive function as an adult, so it is important to maintain healthy behaviour during these years. Drug abuse can impact the brain’s ability to function in the short-term as well as prevent proper growth and development for later in life.
“Substance abuse affects teenagers’ brain development by interfering with neurotransmitters and damaging connections within the brain, creating problems with memory and emotional development, causing missed opportunities during a period of heightened learning potential, ingraining expectations of unhealthy habits into brain circuitry, and reducing the ability to experience pleasure.
“Any drug or medicine has the potential to be a poison – there are only three things that differentiate it. Firstly, the dose – if you take too much of it you could die or become seriously ill. Secondly, the reason for taking it – if it is not clinically prescribed for you, then it could also be lethal. Thirdly, if you are taking it with something else, for example mixing it with alcohol or other drugs, then it could also cost you your life.
“Mixing different types of drugs, including alcohol and prescription medication, can be dangerous and should be avoided. It can increase the toxicity of already potentially harmful substances, and increases the risk of serious harm and death.
“We know this isn’t an easy thing to do and we have a useful leaflet giving advice on how to approach this subject at www.pha.site/YouChildandDrugs”.
Free Giveaways and Newsletter
Become an Armagh I member – for FREE – for all our great giveaways and regular newsletter. Sign up here.